Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 73, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jun 23, 2016, 6:09 PM EDT for Mecklenburg County, Virginia. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2016, 6:09 PM EDT (22:09 UTC)
- Expired
- Jun 23, 2016, 6:56 PM EDT
- In force
- 47 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
County Mecklenburg County, VA
The radar
The Raleigh/Durham radar (KRAX), 108 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 6:30 PM EDT | TSTM WND DMG | 3 Se Buffalo Junction, VA | TREE DOWN BLOCKING ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 3:52 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1051 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.3
The text
As transmitted.
988
WUUS51 KAKQ 232209
SVRAKQ
VAC117-232315-
/O.NEW.KAKQ.SV.W.0073.160623T2209Z-160623T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
609 PM EDT THU JUN 23 2016
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 715 PM EDT
* AT 608 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DRYBURG...OR 9
MILES NORTH OF VIRGILINA...MOVING SOUTHEAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
BUFFALO SPRINGS AROUND 615 PM EDT.
CLARKSVILLE AROUND 625 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE BUFFALO
JUNCTION...EPPES FORK...NELSON...FINCHLEY...RICHARDSON AND JOHN H KERR
RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING
TREES OR LARGE LIMBS DOWNED...BY CALLING NOAA'S NATIONAL WEATHER
SERVICE IN WAKEFIELD AT
...7 5 7...8 9 9...2 4 1 5.
&&
LAT...LON 3658 7873 3658 7872 3664 7871 3667 7870
3668 7870 3668 7869 3669 7865 3664 7858
3664 7856 3670 7865 3674 7862 3655 7832
3654 7873 3656 7874
TIME...MOT...LOC 2208Z 321DEG 34KT 3668 7873
HAIL...1.50IN
WIND...70MPH
$$
MRD1 follow-up statement
759
WWUS51 KAKQ 232256
SVSAKQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
656 PM EDT THU JUN 23 2016
VAC117-232306-
/O.CAN.KAKQ.SV.W.0073.000000T0000Z-160623T2315Z/
MECKLENBURG VA-
656 PM EDT THU JUN 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MECKLENBURG
COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
SOUTH CENTRAL VIRGINIA.
LAT...LON 3658 7873 3658 7872 3664 7871 3667 7870
3668 7870 3668 7869 3669 7865 3664 7858
3664 7856 3670 7865 3674 7862 3655 7832
3654 7873 3656 7874
TIME...MOT...LOC 2255Z 321DEG 34KT 3632 7837
$$
MRDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:17 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 23, 4:17 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Wakefield VA 417 PM EDT THU JUN 23 2016 .SYNOPSIS... Low pressure tracks east along a stalled frontal boundary this evening. A trailing front drops south across Virginia late tonight and stalls across North Carolina Friday. High pressure builds in from the north over the weekend. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... The next in a series of convective complexes diving SE across the mts and is poised to cross the rgn this eve. Cells bowing across wrn VA will have the potential to be strong next few hours as they drop SE. Latest Corfidi vectors/instability factors suggest these cells drop across swrn AKQ zones next few hours tracking on the leftover moisture/cape boundary left over from this mornings convection. This is where any severe potential will exist with a svr tstm watch up until 11 pm across those zreas. Airmass to stable / worked over to support severe farther north. Pops were drawn based on latest radar trends. 12Z models then wait for yet another s/w to track east ivof the stalled frontal boundary located north of the fa tonight. These two features are progged to sag SSE across the region later tonight then continue south to near the North Carolina / Virginia border Friday morning. Thus, periodic convecton will be possible tonight with high chc pops most areas, and a swath of likely pops across the northern neck / middle peninsula on east toward the eastern shore where the best omega / moisture convergence will be associated with the sfc low late. SW winds shift into the NNE after the fropa. Lows in the upr 60s to mid 70s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... Models slower with taking the front into North Carolina Friday. Enough moisture / instability available for chc pops most areas Friday despite the high pressure building South. A wave of low pressure along this boundary will likely enhance the convection across southern zones after 18z. Have increased pops to likely there with SPC keeping most areas south of I64 in SLGHT risk for severe tstms. Severe threat will likely depend on location of the front and points south of it. Threat will be damaging winds / large hail. Temps tricky as a NE wind will likely keep coastal/beach areas in the upr 70s-lwr 80s...mid-upr 80s west of the bay. Chance pops continue Friday evening but taper off north to south after midnight as high pressure to the north pushes the low and assocated frontal boundary farther south. Lows in the mid 60s north to lwr 70s se. High pressure to the north dominates the wx across the fa thru the weekend with the front stalling out off the Carolina coast. Dry and cooler with highs both days 80-85 except 75-80 along the coast. Lows in the 60s. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Sunday night looks to remain dry and mild as the upper ridge extends into the Middle Atlantic ahead of the deep upper low over the Canadian Prairies. Heights lower Monday as the upper low over the nrn Great Lakes moves east. This may allow for showers and thunderstorms to develop Monday afternoon due to lee side troughiness and continue into Monday night as the cold front slowly approaches. Will need to maintain chances for showers and thunderstorms on Tuesday as the front moves through. Cooler and dry for Wed and Thu with dry NW flow. Highs will start out in the lower 90s on Monday into Tuesday, with temperatures lowering to the mid-upper 80s on Wed/Thu. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Not an easy TAF forecast. Mostly VFR across the region at 18Z but a large area of showers/tstms is approching from the NW (Ohio Valley) and moving towards the Mid Atlantic region. How this area will evolve over time is not being handled very well by model guidance. Generally expect some showers and possible TSTM development during the aftn/evening period. This will likely affect the region through midnight and possibly into the early morning. MVFR/IFR conditions expected during any convection. VFR conditions expected outside any precip activity...except some fog and light rain/drizzle are possible towards the early morning. Outlook...Unsettled weather continues Fri with a frontal boundary across the region. Additional showers or storms are possible. The weekend looks quiet with high pressure building across the Mid Atlc. && .MARINE... Generally quiet conditions across the marine area for the next few days. The stationary front across nrn VA will slowly move south across the waters through Friday. Meanwhile, low pressure will develop along the front and move over the area. As such...south- southwest winds tonight will gradually turn northeasterly by Friday night across the waters. Do not expect significant strengthening of the low and as such am thinking the winds over the coastal waters will stay well below 20 kt and waves will stay in the 3-4 ft range. The front remains stationary Saturday keeping NE winds across the area. High pressure builds across the waters on Sunday before another cold front approaches the area Monday Night into Tuesday. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...MPR NEAR TERM...MPR SHORT TERM...MPR LONG TERM...MRD AVIATION...JEF MARINE...MRD
Hazardous weather outlook, Jun 23, 4:10 PM EDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 410 PM EDT THU JUN 23 2016 NCZ013>017-031-032-102-VAZ048-061-062-064-067>069-080>086-088>090- 092-093-095>098-509>525-242015- HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-CHOWAN-PERQUIMANS- EASTERN CURRITUCK-FLUVANNA-CUMBERLAND-GOOCHLAND-CAROLINE-NOTTOWAY- AMELIA-POWHATAN-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT- GLOUCESTER-MIDDLESEX-MATHEWS-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON- ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH- WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER- WESTERN CHESTERFIELD-EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)- WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO- WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN- EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS- HAMPTON/POQUOSON- 410 PM EDT THU JUN 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ030-242015- BERTIE- 410 PM EDT THU JUN 23 2016 ...SEVERE THUNDERSTORM WATCH 291 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ012-VAZ060-065-066-079-087-242015- NORTHAMPTON-PRINCE EDWARD-MECKLENBURG-LUNENBURG-BRUNSWICK- GREENSVILLE- 410 PM EDT THU JUN 23 2016 ...SEVERE THUNDERSTORM WATCH 291 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MDZ021>025-VAZ075>078-099-100-242015- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-ACCOMACK-NORTHAMPTON- 410 PM EDT THU JUN 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jun 23, 5:45 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
545 PM EDT THU JUN 23 2016
VAZ065-066-232245-
LUNENBURG-MECKLENBURG-
545 PM EDT THU JUN 23 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LUNENBURG AND
MECKLENBURG COUNTIES...
AT 543 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS LOCATED ALONG A
LINE EXTENDING FROM NEAR KEYSVILLE TO SCOTTSBURG. MOVEMENT WAS EAST
AT 45 MPH.
WIND GUSTS IN EXCESS OF 45 MPH...NICKEL SIZE HAIL AND RAINFALL OF 1
TO 2 INCHES ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SOUTH HILL...CHASE CITY...VICTORIA...KENBRIDGE...BRODNAX...LUNENBURG...
CLARKSVILLE...LA CROSSE...BOYDTON...KELLS CORNER...BUFFALO SPRINGS...
REHOBOTH...DUNDAS...BASKERVILLE...SIMPLICITY...PALMER SPRINGS...BACONS
FORK...WIGHTMAN...SPANISH GROVE AND RUBERMOUNT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
SOUTH CENTRAL VIRGINIA.
LAT...LON 3668 7870 3669 7865 3664 7858 3664 7856
3670 7865 3689 7849 3708 7844 3709 7838
3711 7836 3710 7828 3712 7824 3709 7822
3708 7817 3705 7816 3701 7808 3702 7801
3662 7804 3654 7812 3654 7836 3664 7871
TIME...MOT...LOC 2143Z 283DEG 39KT 3711 7845 3676 7881
MRDThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 5:47 AM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Cumberland, Fluvanna, Goochland, Powhatan | 43 min |
| Jun 23, 6:29 AM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Chesterfield, Cumberland, Goochland, Henrico, Powhatan and 1 more | 46 min |
| Jun 23, 7:11 AM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Chesterfield, Hanover, Henrico, New Kent, Prince George and 4 more | 49 min |
| Jun 23, 7:14 AM EDT | Special Weather Statement | AKQ | Westmoreland | 61 min |
| Jun 23, 7:38 AM EDT | Special Marine Warning | AKQ | 82 min | |
| Jun 23, 7:38 AM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Gloucester, James City, King and Queen, Mathews, New Kent and 7 more | 52 min |
| Jun 23, 7:55 AM EDT | Special Weather Statement | AKQ | City of Richmond | 35 min |
| Jun 23, 8:01 AM EDT | Special Marine Warning | AKQ | 74 min | |
| Jun 23, 8:04 AM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Hanover, Henrico, King William, New Kent | 26 min |
| Jun 23, 8:19 AM EDT | Special Weather Statement | AKQ | Accomack, Northampton | 56 min |
| Jun 23, 8:33 AM EDT | Special Weather Statement | AKQ | York, City of Hampton, City of Newport News, City of Poquoson | 27 min |
| Jun 23, 8:35 AM EDT | Special Marine Warning | AKQ | 85 min | |
| Jun 23, 8:36 AM EDT | Special Weather Statement | AKQ | Gloucester, Mathews | 39 min |
| Jun 23, 9:04 AM EDT | Special Weather Statement | AKQ | City of Hampton, City of Norfolk, City of Portsmouth, City of Virginia Beach | 41 min |
| Jun 23, 9:13 AM EDT | Special Weather Statement | AKQ | Northampton | 47 min |
| Jun 23, 9:59 AM EDT | Special Weather Statement | AKQ | City of Chesapeake, City of Virginia Beach | 61 min |
| Jun 23, 5:45 PM EDT | Special Weather Statement | AKQ | Lunenburg, Mecklenburg | 60 min |
| Jun 23, 6:23 PM EDT | Severe Thunderstorm Warning | AKQ | Mecklenburg | 34 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.